Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 291, NWS Atlanta, GA

August 20, 20195 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 20, 2019, 4:31 PM EDT for 5 counties in Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 4:31 PM EDT (20:31 UTC)
Expired
Aug 20, 2019, 5:15 PM EDT
In force
44 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Harris County, GA, Marion County, GA, Muscogee County, GA, Talbot County, GA

The radar

The Atlanta radar (KFFC), 94 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WUUS52 KFFC 202031
SVRFFC
GAC053-145-197-215-263-202115-
/O.NEW.KFFC.SV.W.0291.190820T2031Z-190820T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
431 PM EDT Tue Aug 20 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marion County in west central Georgia...
  Eastern Muscogee County in west central Georgia...
  Northeastern Chattahoochee County in west central Georgia...
  Southwestern Talbot County in west central Georgia...
  Southeastern Harris County in west central Georgia...

* Until 515 PM EDT.

* At 431 PM EDT, a severe thunderstorm was located over Box Springs,
  or 14 miles southwest of Talbotton, moving west at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  North Fort Benning, Upatoi, Ellerslie, Flat Rock, Box Springs,
  Midland and Eelbeck/West Fort Benning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3257 8462 3240 8462 3242 8483 3256 8489
      3265 8482
TIME...MOT...LOC 2031Z 111DEG 5KT 3251 8468 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:46 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 20, 2:46 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
246 PM EDT Tue Aug 20 2019

.SHORT TERM /Tonight through Wednesday Night/...
Widespread severe weather is not expected today, but marginally
strong to a few severe storms are possible today as diurnally-driven
convection fires. Weak upper level trough remains situated over the
area, and the surface low feature will continue to provide a focus
for storm development. This low will move northeastward over the
Carolinas into Wednesday, with drier westerly flow setting up behind
it.

Models continue to show highest storm chances over the southern and
eastern portions of the CWA, with gusty winds and frequent lightning
as main concerns. Additionally, with high precipitable water values,
brief heavy downpours can be expected with the strong or slow-moving
storms, and a quickly accumulating 1-2 inches or more are possible.

Rain chances are not quite as high Wednesday with the absence of
better moisture, but have continued to forecast good chance
thunderstorms for the peak heating period.

High temperatures Wednesday are slightly higher than today, with
most of the area back in the 90s. Heat Index values will largely be
under 100, with a few patchy areas just above 100.

31

.LONG TERM /Thursday through Tuesday/...
Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...
Afternoon and evening scattered to numerous showers and
thunderstorms will continue through the extended periods of the
forecast. The area will remain situated in the weak upper trough
between the ridge over the Plains and western Atlantic ridge.
Moisture continues to slowly increase across the area through the
end of the week which will will provide a boost each afternoon for
convective development. By the end of the week, the models are
showing a cold front pushing south out of the great lake state
Thursday and into North GA Friday. The models show this frontal
boundary stalling across the southeastern U.S. and keeping rain
chances across the region through the end of the forecast period.
By Sat/Sun a wedge of high pressure builds down the eastern
seaboard and keeps things rainy and cool for this time of year.
Looking at temps in the 70s and 80s across north and central GA.

01

&&

.AVIATION...
18Z Update...
Storms already developing this afternoon, and timing for TEMPO is
still generally 18-00z depending on the TAF site. Activity
expected to diminish overnight, with returning rain chances after
19z Wednesday. Low clouds should be patchy at best, and have only
overnight VFR cig conditions at TAF sites. SCT CU will develop
after 14z. Winds will shift to the west over the next few hours,
then stay west through the day Wednesday. Speeds will be 10kt or
less, except in/near convection.

//ATL Confidence...18Z Update...
High on wind speed and direction.
Medium on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  91  71  91 /  40  40  30  40
Atlanta         73  91  73  90 /  40  40  30  50
Blairsville     66  83  66  83 /  40  50  40  60
Cartersville    71  92  71  92 /  40  40  30  60
Columbus        73  93  73  92 /  30  30  20  50
Gainesville     71  89  71  89 /  40  50  30  60
Macon           71  92  72  93 /  30  30  20  40
Rome            72  92  72  92 /  30  40  30  60
Peachtree City  71  93  72  92 /  40  30  20  50
Vidalia         73  92  73  93 /  30  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....BDL
AVIATION...31
Hazardous weather outlook, Aug 20, 5:15 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
515 AM EDT Tue Aug 20 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
515 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected across much
of north and central Georgia this afternoon into tonight.
Gusty winds, frequent lightning and locally heavy rainfall
are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected across much of north
and central Georgia through the week, mainly in the afternoon and
evening. A few storms could be strong to marginally severe with
gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Aug 20, 12:42 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1242 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     2 ESE RANGER            34.49N  84.68W
08/19/2019                   GORDON             GA   EMERGENCY MNGR

            TREE REPORTED DOWN ON POWERLINES NEAR PITTMAN RD. AND
            HWY 411

&&

EVENT NUMBER FFC1900692

NM
Local storm report, Aug 20, 1:04 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
104 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 SW SONORAVILLE        34.43N  84.84W
08/19/2019                   GORDON             GA   EMERGENCY MNGR

            TREE REPORTED DOWN ON POWERLINES NEAR INTERSECTION OF
            ERWIN HILL CHURCH RD SE AND ERWIN HILL RD SE

&&

EVENT NUMBER FFC1900693

NM
Special weather statement, Aug 20, 2:25 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
225 PM EDT Tue Aug 20 2019

GAZ092-093-104-105-201900-
Macon GA-Schley GA-Dooly GA-Sumter GA-
225 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACON...SOUTHEASTERN
SCHLEY...NORTHWESTERN DOOLY AND NORTHEASTERN SUMTER COUNTIES UNTIL
300 PM EDT...

At 225 PM EDT...a strong thunderstorm was over Clearview, or near
Oglethorpe. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Oglethorpe, Montezuma, Byromville, Andersonville, Dooling,
Andersonville National Historic, Clearview, Bumphead, Fountainville,
La Crosse and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3230 8423 3231 8386 3216 8380 3215 8427
TIME...MOT...LOC 1825Z 351DEG 2KT 3224 8405

WIND...40MPH
Special weather statement, Aug 20, 3:16 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT Tue Aug 20 2019

GAZ080-081-093-094-201945-
Macon GA-Peach GA-Taylor GA-Crawford GA-
316 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MACON...SOUTHWESTERN
PEACH...SOUTHEASTERN TAYLOR AND SOUTHERN CRAWFORD COUNTIES UNTIL 345
PM EDT...

At 316 PM EDT...a strong thunderstorm was over Potterville, or near
Butler. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Fort Valley, Marshallville, Reynolds, Nakomis, Lee Pope, Hicks,
Potterville and Garden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3260 8421 3262 8390 3246 8388 3243 8424
TIME...MOT...LOC 1916Z 035DEG 1KT 3254 8414

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 20, 3:59 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
359 PM EDT Tue Aug 20 2019

GAZ080-091-092-202030-
Schley GA-Taylor GA-Marion GA-
359 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEY...
SOUTHWESTERN TAYLOR AND NORTHEASTERN MARION COUNTIES UNTIL 430 PM
EDT...

At 358 PM EDT...a strong thunderstorm was near Charing, or 9 miles
northeast of Buena Vista...moving southeast at 5 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Brantley, Rupert, Charing, Tazewell, Oakland and Mauk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3235 8459 3248 8460 3254 8432 3240 8419
      3240 8425 3238 8425 3234 8439
TIME...MOT...LOC 1958Z 336DEG 5KT 3243 8441

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:11 PM EDTSpecial Weather StatementFFCMorgan19 min
Aug 19, 8:29 PM EDTSpecial Weather StatementFFCJasper31 min
Aug 19, 11:23 PM EDTSpecial Weather StatementFFCTroup37 min
Aug 19, 11:57 PM EDTSpecial Weather StatementFFCWashington33 min
Aug 19, 11:58 PM EDTSpecial Weather StatementFFCDodge32 min
Aug 20, 2:25 PM EDTSpecial Weather StatementFFCMacon35 min
Aug 20, 3:16 PM EDTSpecial Weather StatementFFCMacon29 min
Aug 20, 3:59 PM EDTSpecial Weather StatementFFCMarion31 min
Aug 20, 4:05 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Taylor40 min
Aug 20, 5:07 PM EDTSpecial Weather StatementFFCHarris38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.